Georgia, 2010Lightning Strikes in Georgia, August 14, 2010
August 14, 2010 · NWS FFC · 2 events in 2 counties and zones
A backdoor cold front lingered from southeast into west central Georgia. The remnants of Tropical Depression Number Five (TD5) remained across the region as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front lingered from southeast into west central Georgia. The remnants of Tropical Depression Number Five (TD5) remained across the region as well. Scattered to numerous showers and thunderstorms developed near the front during the afternoon and evening hours in the warm, moist, unstable air mass residing across the state. While no severe thunderstorms were observed on this day, cloud-to-ground lightning was frequent and intense. A lightning strike from a thunderstorm in Emanuel county destroyed an old schoolhouse and another lightning strike injured a U.S. Postal carrier near Macon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 14, 2:50 PM EST, 50 minutes earlier.
Area forecast discussion, Aug 14, 2:50 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SAT AUG 14 2010
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
CIRCULATION ASSOCIATED WITH THE REMNANTS OF TD 5 WELL DEFINED ON
RADAR...WITH THE CENTER OF THE LOW PRESSURE CIRCULATION OVER WEST
CENTRAL AL. SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE TO
INCREASE IN COVERAGE AND NUMBER THROUGH THE AFTERNOON...AND WITH
COUNTERCLOCKWISE FLOW AROUND THE LOW SWAMPING THE CWA WITH TROPICAL
MOISTURE...EXPECT HEAVY RAIN AND LOCALIZED FLOODING TO REMAIN THE
GREATEST THREATS. WITH MODELED PRECIPITABLE WATER VALUES AROUND
2.2...THE AIRMASS IS EXTREMELY MOIST...AND ISOLATED RAINFALL AMOUNTS
UP TO 4 INCHES ARE POSSIBLE THROUGH LATE TONIGHT. CURRENT QPF AND
FFG INDICATE THE AREA CAN HANDLE 2-3 INCHES...TO HAVE NOT PURSUED A
FLOOD OR FLASH FLOOD WATCH FOR NOW.
MODELS IN GENERAL AGREEMENT WITH SLOWLY LOOPING THE LOW FROM WEST
CENTRAL AL TO THE FL PANHANDLE BY SUNDAY NIGHT...WITH THE FLOW
AROUND THE LOW PULLING AMPLE MOISTURE FROM BOTH THE GULF AND
ATLANTIC. GFS SEEMS TO BE MORE OF AN OUTLIER...PASSING THE LOW OVER
THE WESTERN PANHANDLE...SLIGHTLY WEST OF THE NAM/ECMWF/SREF...BEFORE
JUST BARELY EMERGING OVER THE EXTREME NORTHERN GULF OF MEXICO BY
MONDAY AM. GFS THEN CREATES A LOW PRESSURE BOMB...WITH MUCH STRONGER
DEEPENING OF THE LOW THAN THE OTHER MODELS...BEFORE TREKKING
WESTWARD OVER NEW ORLEANS BY LATE MONDAY. HAVE OPTED MORE TOWARDS
THE OTHER MODELS...POSITIONING THE LOW A LITTLE FURTHER OUT OVER THE
NORTHERN GULF BY MONDAY AFTERNOON...AND THEN DELAYING THE MOVEMENT
OVER NEW ORLEANS TO EARLY MORNING TUESDAY. WITH THE SLOW LOOPING OF
THE LOW OVER THE SOUTHEAST AND THE CENTERS PROXIMITY TO THE
CWA...HAVE GONE WITH CHANCE TO LIKELY POPS SUNDAY...AND THEN CHANCE
MONDAY AND TUESDAY. EXPECT LITTLE THUNDERSTORM ACTIVITY
OVERNIGHT...SO HAVE DROPPED ALL MENTION OF THUNDER IN THE ZONES.
TEMPERATURE GUIDANCE SPREAD ONLY A FEW DEGREES...BUT HAVE TENDED
TOWARDS THE MET WHICH HAS REIGNED OVER THE LAST FEW DAYS. MADE A FEW
TWEAKS TO ACCOUNT FOR EXTENSIVE CLOUD COVER EXPECTED TO REMAIN OVER
THE AREA THROUGH THE SHORT TERM...SO DROPPED THE HIGHS AND UPPED THE
LOWS BY A FEW DEGREES. EXPECTING TO SEE SOME PATCHY FOG TO AREAS OF
FOG SUNDAY MORNING...SO HAVE ADDED THAT TO THE GRIDS.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
SHORT TERM AGREEMENT BETWEEN THE MODELS DOES NOT SEEM TO CARRY INTO
THE LONG TERM...ALTHOUGH THE LATEST ECMWF AND GFS RUNS ARE GETTING
CLOSER TO A SIMILAR SOLUTION. GFS BRINGS THE TROPICAL LOW UP OVER LA
AND INTO AK...WHILE THE ECMWF PUSHES THE LOW MORE TOWARDS TX BY
WEDNESDAY. SOUTHWEST FLOW OVER THE SOUTHEAST STILL SUPPLYING THE
AREA WITH PLENTY OF MOISTURE...SO HAVE CONTINUED PREVIOUS FORECAST
WITH CHANCE POPS EACH AFTERNOON AND SLIGHT CHANCE OVERNIGHT. LOW
SEEMS TO WEAKEN AND GET TRAPPED IN THE ARKLATEX REGION UNDER A LARGE
SUBTROPICAL RIDGE. WITH A WEAKENING RIDGE TOWARDS THE END OF THE
WEEK...THE REMNANTS OF THE LOW ARE ALLOWED TO MOVE NORTHWARD AND GET
ABSORBED IN AN APPROACHING UPPER LOW OUT OF THE NORTHERN PLAINS BY
FRIDAY AFTERNOON. THE UPPER LOW CONTINUES TO TREK OVER THE
NORTHEAST BY SATURDAY AFTERNOON...DRAGGING A COLD FRONT INTO THE
REGION BY MID WEEKEND.
HAVE CONTINUED TREND OF WARMER LOWS TEMPERATURES THROUGH THE
LONG TERM...AND NEAR NORMAL MAX TEMPERATURES. FOR NOW SEEMS TO BE A
WET...MUGGY WEEK. UGG.
LGB
&&
.AVIATION...UPDATED 18Z...
EXCELLENT SHOWER AND THUNDERSTORM POTENTIAL CONTINUING THIS
AFTERNOON INTO THE NIGHT. MVFR-VFR CEILINGS EXPECTED WITH LOWER
CONDITIONS DUE TO HEAVY SHOWERS AND STORMS. SURFACE WINDS
GENERALLY EAST 5-10 KTS EXCEPT SSW AT CSG. IFR-LIFR CEILINGS
DEVELOPING OVERNIGHT WITH MVFR VBSBYS FROM SHOWERS/DRIZZLE/FOG.
//ATL CONFIDENCE...UPDATED 18Z...
HIGH CONFIDENCE FOR MVFR-LOW VFR CEILINGS THIS AFTERNOON INTO TONIGHT.
HIGH CONFIDENCE FOR SHOWERS...MEDIUM CONFIDENCE FOR THUNDERSTORMS.
HIGH CONFIDENCE FOR GENERALLY EAST WINDS.
HIGH CONFIDENCE FOR LOW CEILINGS LATE TONIGHT.
BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 73 88 73 94 73 / 40 60 40 40 20
ATLANTA 75 87 74 91 75 / 40 60 40 40 30
BLAIRSVILLE 69 85 69 88 70 / 40 50 30 40 30
CARTERSVILLE 72 89 73 92 72 / 40 60 30 40 30
COLUMBUS 76 88 76 94 75 / 40 70 40 50 30
GAINESVILLE 73 87 74 91 74 / 40 60 30 40 20
MACON 76 88 75 94 73 / 40 70 40 40 30
ROME 73 91 74 95 73 / 40 50 30 40 30
PEACHTREE CITY 73 87 73 89 72 / 40 60 40 40 30
VIDALIA 77 91 75 92 75 / 40 60 40 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
LGB/BDL
Hazardous weather outlook, Aug 14, 3:59 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 AM EDT SAT AUG 14 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
459 AM EDT SAT AUG 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS EXPECTED TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL LIKELY.
.SYNOPSIS...
THE REMNANTS OF TROPICAL DEPRESSION FIVE WERE LOCATED IN SOUTHEAST MISSISSIPPI
EARLY SATURDAY MORNING. THE REMNANT SYSTEM WILL DRIFT NORTHEAST
THROUGH SUNDAY AND BECOME TRAPPED ACROSS THE ALABAMA...SOUTHWEST
GEORGIA REGION UNDERNEATH A BROAD RIDGE OF HIGH PRESSURE ALOFT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM SHOWERS AND THUNDERSTORMS THROUGH TONIGHT
WILL BE LOCALLY HEAVY TO VERY HEAVY RAINFALL FROM TROPICAL
DOWNPOURS. IN ADDITION...OCCASIONAL TO FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL ACCOMPANY THE STRONGER THUNDERSTORMS.
.DISCUSSION...
THE REMNANTS OF TROPICAL DEPRESSION NUMBER FIVE WILL DRIFT SLOWLY
NORTHEAST FROM SOUTHEAST MISSISSIPPI TOWARD CENTRAL ALABAMA TODAY
AND WEST CENTRAL OR SOUTHWEST GEORGIA SUNDAY. DEEP TROPICAL
MOISTURE WILL SPREAD NORTHEAST ACROSS ALABAMA AND GEORGIA IN
ASSOCIATION WITH THIS SYSTEM. MEANWHILE...BROAD HIGH PRESSURE ALOFT
WILL KEEP THE LOW-LEVEL MOISTURE TRAPPED ACROSS THE REGION FOR
SEVERAL DAYS. DAYTIME HEATING WILL COMBINE WITH THE AMPLE MOISTURE
TO RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 2.0 INCHES...LOCALLY VERY
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE. AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT NIGHT
ACROSS THE REGION...TYPICAL OF INLAND TROPICAL SYSTEMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY VERY HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING WILL CONTINUE ACROSS THE
AREA SUNDAY THROUGH MONDAY AS THE REMNANTS OF TROPICAL DEPRESSION
NUMBER FIVE MEANDER ABOUT ALABAMA AND WEST GEORGIA. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN MONDAY...WITH SCATTERED
THUNDERSTORMS TUESDAY THROUGH FRIDAY...MOST NUMEROUS DURING THE
AFTERNOON AND EVENINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS AND COCORAHS
OBSERVERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAINFALL AND
FLOODING OR FLASH FLOODING THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
19
In the hours before
Special weather statement, Aug 14, 3:12 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT SAT AUG 14 2010
GAZ082-142045-
412 PM EDT SAT AUG 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR VERY HEAVY RAIN AND FREQUENT
LIGHTNING IN BIBB COUNTY UNTIL 445 PM EDT...
AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOUTH PARTS OF MACON...MOVING
NORTHEAST AT 15 MPH.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED ACROSS BIBB
COUNTY...INCLUDING AREAS AROUND LAKE TOBESOFKEE...SKIPPERTON...
RUTLAND...LIZELLA AND MACON. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. HEAVY RAIN WILL REDUCE VISIBILITY
TO NEAR ZERO. SLOW DOWN AND INCREASE THE DISTANCE BETWEEN YOU AND
THE CAR IN FRONT OF YOU.
Special weather statement, Aug 14, 3:13 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
413 PM EDT SAT AUG 14 2010
GAZ082-142045-
413 PM EDT SAT AUG 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR VERY HEAVY RAIN AND FREQUENT
LIGHTNING IN BIBB COUNTY UNTIL 445 PM EDT...
AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOUTH PARTS OF MACON...MOVING
NORTHEAST AT 15 MPH.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED ACROSS BIBB
COUNTY...INCLUDING AREAS AROUND LAKE TOBESOFKEE...SKIPPERTON...
RUTLAND...LIZELLA AND MACON. MINOR FLOODING OF POOR DRAINAGE AREAS
CAN BE EXPECTED. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES TO NEAR ZERO. SLOW DOWN AND INCREASE THE
DISTANCE BETWEEN YOU AND THE CAR IN FRONT OF YOU.
Special weather statement, Aug 14, 3:40 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EDT SAT AUG 14 2010
GAZ072-142100-
440 PM EDT SAT AUG 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR WIND GUSTS TO 35 MPH AND HEAVY
RAIN IN JONES COUNTY UNTIL 500 PM EDT...
AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG SHOWERS AND THUNDERSTORMS THAT STRETCHED JUST WEST OF
ROUND OAK TO NEAR POSTELL AND GRISWOLDVILLE. THESE STORMS WERE
MOVING EAST AND NORTHEAST AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...
OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS
THEY MOVE ACROSS JONES COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE WAYSIDE...CLINTON...BRADLEY...
POSTELL...ROUND OAK...GRAY...GREENBERRY CROSSROADS...JAMES...
BLOUNTSVILLE AND HADDOCK.
RUNOFF FROM THESE STORMS COULD CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
ACROSS JONES COUNTY...INCLUDING AREAS AROUND WAYSIDE...CLINTON...
BRADLEY...POSTELL...ROUND OAK...GRAY...GREENBERRY CROSSROADS...
JAMES... BLOUNTSVILLE AND HADDOCK. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES AND PONDING OF WATER ON ROADWAYS IS LIKELY.
Lightning, Bibb
- When
- August 14, 3:40 PM EST
- Where
- Bibb County, 2.66 mi NNE of Skipperton
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 32.785, -83.682
The Macon Telegraph reported that lightning struck a U.S. Postal Service mail carrier while placing mail in a mailbox on Rocky Creek Road in Macon. The female mail carrier was taken to the hospital after asking for medical attention, but did not sustain any life-threatening injuries.
Lightning, Emanuel
- When
- August 14, 5:22 PM EST
- Where
- Emanuel County, Stillmore
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 32.430, -82.220
The Savannah Morning News reported that lightning struck the high school wing of the David Emanuel Academy near Stillmore in rural southeast Emanuel county. The two-story building, which was constructed in 1904, was set on fire by the lightning strike and completely destroyed. The fire destroyed a science lab, classroom, and wrestling gym.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 14, 20101 death · 1 event
- Flash Flooding and Flood in Kentucky, August 14 to 15, 2010$204,000 · 55 kt wind · 13 events
- Hail and Damaging Winds in Kansas, August 14, 2010$102,000 · 1.75 in hail · 26 events
- Flooding in Iowa, August 14 to 16, 2010$250,000 · 2 events
- Lightning Strike and Heavy Rain in Alabama, August 14, 2010$170,000 · 3 events
- Damaging Winds in West Virginia, August 14, 2010$127,000 · 65 kt wind · 9 events
- Flash Flooding in Pennsylvania, August 14, 2010$135,000 · 4 events
- Hail and Damaging Winds in Kentucky, August 14, 2010$95,000 · 65 kt wind · 6 events
- Damaging Winds in Oklahoma, August 14, 2010$40,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Tennessee, August 14, 2010$35,000 · 55 kt wind · 3 events
- Damaging Winds in Kentucky, August 14, 2010$33,000 · 50 kt wind · 3 events
- Damaging Wind in Ohio, August 14, 2010$25,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258352, 257839.